The View Selection Problem for Regular Path Queries

  • Sergey Afonin
Part of the Lecture Notes in Computer Science book series (LNCS, volume 4957)


The view selection problem consists of finding a set of views to materialize that can answer the given set of workload queries and is optimal in some sense. In this paper we study the view selection problem for regular path queries over semistructured data and two specific view-based query rewriting formalisms, namely single-word and arbitrary regular rewritings. We present an algorithm that for a given finite set of workload queries, i.e. for a set of regular languages, computes a set of views that can answer every query in the workload and has minimal possible cardinality. If, in addition, a database instance is given then one can construct a viewset such that its size, i.e. amount of space required to store results, is minimal on the database instance.


view selection problem regular path queries semigroups of regular languages 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Afonin, S., Khazova, E.: Membership and finiteness problems for rational sets of regular languages. International Journal of Foundations of Computer Science 17(3), 493–506 (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Afonin, S., Khazova, E.: A note on finitely generated semigroups of regular languages. In: Andre, J.M., et al. (eds.) Proceedings of the International Conference “Semigroups and Formal Languages”, pp. 1–8. World Scientific, Singapore (2007)Google Scholar
  3. 3.
    Calvanese, D., De Giacomo, G., Lenzerini, M., Vardi, M.: Rewriting of regular expressions and regular path queries. Journal of Computer and System Sciences 64, 443–465 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Calvanese, D., De Giacomo, G., Lenzerini, M., Vardi, M.Y.: View-based query processing: On the relationship between rewriting, answering and losslessness. In: Eiter, T., Libkin, L. (eds.) ICDT 2005. LNCS, vol. 3363, pp. 321–336. Springer, Heidelberg (2004)Google Scholar
  5. 5.
    Calvanese, D., Giacomo, G.D., Lenzerini, M., Vardi, M.Y.: Answering regular path queries using views. In: ICDE, pp. 389–398 (2000)Google Scholar
  6. 6.
    Chirkova, R., Halevy, A.Y., Suciu, D.: A formal perspective on the view selection problem. The VLDB Journal 11(3), 216–237 (2002)zbMATHCrossRefGoogle Scholar
  7. 7.
    Chirkova, R., Li, C.: Materializing views with minimal size to answer queries. In: PODS 2003, pp. 38–48. ACM Press, New York (2003)CrossRefGoogle Scholar
  8. 8.
    Conway, J.: Regular Algebra and Finite Machines. Chapman and Hall, Boca Raton (1971)zbMATHGoogle Scholar
  9. 9.
    Franklin, M., Halevy, A., Maier, D.: From databases to dataspaces: a new abstraction for information management. SIGMOD Rec. 34(4), 27–33 (2005)CrossRefGoogle Scholar
  10. 10.
    Grahne, G., Thomo, A.: Algebraic rewritings for optimizing regular path queries. Theoretical Computer Science 296(3), 453–471 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Grahne, G., Thomo, A.: Query containment and rewriting using views for regular path queries under constraints. In: PODS 2003, pp. 111–122. ACM Press, New York (2003)CrossRefGoogle Scholar
  12. 12.
    Grahne, G., Thomo, A.: Boundedness of regular path queries in data integration systems. In: Proc. of IDEAS, pp. 85–92. IEEE Computer Society, Los Alamitos (2007)Google Scholar
  13. 13.
    Halevy, A.Y.: Theory of answering queries using views. SIGMOD Record (ACM Special Interest Group on Management of Data) 29(4), 40–47 (2000)Google Scholar
  14. 14.
    Hashiguchi, K.: Representation theorems on regular languages. Journal of computer and system sciences 27, 101–115 (1983)zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Kirsten, D.: Desert automata and the finite substitution problem. In: Diekert, V., Habib, M. (eds.) STACS 2004. LNCS, vol. 2996, pp. 305–316. Springer, Heidelberg (2004)Google Scholar
  16. 16.
    Leung, H., Podolskiy, V.: The limitedness problem on distance automata: Hashiguchi’s method revisited. Theoretical Computer Science 310(1–3), 147–158 (2004)zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Li, C., Bawa, M., Ullman, J.D.: Minimizing view sets without losing query-answering power. In: Van den Bussche, J., Vianu, V. (eds.) ICDT 2001. LNCS, vol. 1973, pp. 99–113. Springer, Heidelberg (2000)CrossRefGoogle Scholar
  18. 18.
    Mandhani, B., Suciu, D.: Query caching and view selection for XML databases. In: Böhm, K., Jensen, C.S., Haas, L.M., Kersten, M.L., Larson, P.-Å., Ooi, B.C. (eds.) VLDB, pp. 469–480. ACM Press, New York (2005)Google Scholar
  19. 19.
    Polák, L.: Syntactic semiring and language equations. In: Champarnaud, J.-M., Maurel, D. (eds.) CIAA 2002. LNCS, vol. 2608, pp. 182–193. Springer, Heidelberg (2003)CrossRefGoogle Scholar
  20. 20.
    Segoufin, L., Vianu, V.: Views and queries: determinacy and rewriting. In: PODS 2005, pp. 49–60. ACM Press, New York (2005)CrossRefGoogle Scholar
  21. 21.
    Tajima, K., Fukui, Y.: Answering XPath queries over networks by sending minimal views. In: Nascimento, M.A., Özsu, M.T., Kossmann, D., Miller, R.J., Blakeley, J.A., Schiefer, K.B. (eds.) VLDB, pp. 48–59. Morgan Kaufmann, San Francisco (2004)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2008

Authors and Affiliations

  • Sergey Afonin
    • 1
  1. 1.Lomonosov Moscow State UniversityRussia

Personalised recommendations